Fentanyl is a powerful narcotic, about 80 times more potent than morphine. In some large cities in the U.S., such as New York, Philadelphia, Detroit, and Chicago, drug dealers are mixing their heroin or cocaine with fentanyl. It isn't clear why, but it might be to give a better or different high. Unfortunately, the combination can be deadly, and several people have died as a result of using the combination. This is, of course, terrible. But what caught my eye was the reaction of some family members of the deceased drug users. They were blaming the police for the deaths, saying that the police did not put out warnings soon enough that the lethal combination was on the streets. Doggone those nutty police, can't they get anything right? All we're asking is that they ensure the safety of the local illicit drug supply.
In a related story, capital punishment by lethal injection is gathering some criticism for perhaps being cruel and unusual punishment, because in some cases the punishees were given too small a dose of the drugs and may have suffered during the lethal injection procedure. Now, I'm not a fan of capital punishment, but that's a topic for some other time. What I can't figure out is why someone would ever be underdosed when undergoing lethal injection.
I am by no means an expert on lethal injection , but I understand that a combination of three drugs is given. First, a powerful analgesic and/or sedative is given, something like fentanyl, although I think they use another, similar drug for this part. Then a drug that paralyzes the person's muscles is given, to avoid having any thrashing, I guess. Finally, something like potassium chloride is given to stop the heart. Apparently, when some cases have been audited, there was concern that too small a dose of the first drug was given, leading to the person being awake and aware when the potassium chloride was given. But it's hard to know for sure, because the person is paralyzed and cannot speak or otherwise show pain or discomfort.
Here's the thing. The only reason to underdose with a drug like fentanyl is to avoid having a complication, such as respiratory depression, that could lead to death. But in the case of lethal injection, that's not really a consideration, is it, because you're killing the guy anyway. So give him (or her) a huge dose of the analgesic/sedative, one that leaves no doubt that the person is knocked out. What's the worse that can happen if you give too big a dose? The person might die?
You can't make this stuff up. It's just too crazy.
P.S. Erratum: A couple of posts ago I mentioned a six year old patient who weighed 160 pounds. My pediatrician friend, whose patient it is, told me the other day that she had been mistaken. He really weighed only 112 pounds. Sorry for the error.